Winter Storm, South Campbell
- When
- March 6, 8:00 AM MST to March 7, 1:00 AM MST
- Where
- South Campbell forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.248, -105.548 (the zone’s center; the record gives no point)
A strong spring storm system moved across southern portions of the region, bringing areas of heavy snow to southern portions of northeast Wyoming. Snowfall amounts of 4 to 10 inches were reported across southern portions of Campbell County and much of Weston County, resulting in minor to moderate impacts to travel.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A strong spring storm system moved across southern portions of the region, bringing areas of heavy snow to southern portions of northeast Wyoming. Snowfall amounts of 4 to 10 inches were reported across southern portions of Campbell County and much of Weston County, resulting in minor to moderate impacts to travel. Snowfall amounts tapered off to the north across far northeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Mar 6, 3:49 AM MST, 4 hours 11 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
349 AM MST Thu Mar 6 2025
.KEY MESSAGES...
-A winter storm will bring several inches of snow to far
southwest portions of area today into Friday morning
-Expect a strong north-south gradient to snow amounts with a
sharp cut off in snow amounts north of I-90
-Warm up for Sunday/Monday with 60s/70s possible across portions
of the SD Plains
&&
.DISCUSSION...(Today Through Wednesday)
Issued at 340 AM MST Thu Mar 6 2025
Water vapor imagery shows upper ridging crossing the central CONUS
while a deep trough over the west coast continues to strengthen as
it pushes toward the Great Basin. Surface high pressure is keeping
quiet weather across the early this morning, with current temps in
the 20s and low 30s. The western CONUS trough will slowly swing
through the Great Basin today and Friday. A shortwave pushing
northeastward from the trough will cross CO/WY today and Neb
tonight. Isentropic lift will increase across WY/NEB/SW SD, as a
~700mb band of frontogenesis develops this afternoon. Forcing will
combine with Pacific moisture to bring snow to western and southern
portions of the CWA. The forecast remains generally on track, with
the highest snow totals expected across southern Campbell/Weston
counties, through SW SD and counties along the NEB border. Snow will
begin across parts of northeast WY later this morning, then progress
eastward into the Black Hills area this afternoon, then toward south
central SD later this afternoon into this evening. Highest amounts
will be across southern Campbell County, reaching a foot or more.
With E/NE low level flow and instability, expect to see some upslope
enhancement of snow across the eastern Black Hills/foothills, up to
Piedmont/Tilford. Have expanded the Winter Weather Advisory to cover
the Piedmont foothills. Snow totals across the eastern Black Hills
could reach 5-7", possibly more in localized areas. Generally 4-9
inches are expected across SW SD through Bennett and Todd counties.
Have upgraded the Winter Storm Watch to a Warning for these
counties, and expanded the Advisory to include southern Jackson
County. Also issued a Winter Weather Advisory for Tripp County, from
00z-18z Friday, but the bulk of snow will remain across southern
portions of the county. Snow will end from northwest to southeast
through the Friday morning hours as strong upper ridging builds in
from the west. A thermal ridge is progged to cross the northern
Plains...and south central Canada...Sunday and Monday. This could
bring temps back into the 60s/low 70s across western to central
South Dakota. Then cooler, but still mild temps are expected toward
the middle of next week.
&&
.AVIATION...(For the 12Z TAFS Through 12Z Friday Morning)
Issued At 344 AM MST Thu Mar 6 2025
VFR conditions this morning will drop to MVFR/IFR/LIFR across
northeastern WY and southwestern/south central SD, as snow and
low clouds overspread the area today. Northeasterly winds will be
15 to 20 mph with gusts up to 35 mph, strongest across far
southwestern SD. These conditions will persist through tonight,
with some slight improvement by 12Z Friday. Northwestern SD will
remain VFR through the period.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory from noon today to 5 AM MST Friday for
SDZ024-026-028-030-042-072-074.
Winter Storm Warning from 11 AM this morning to 8 AM MST Friday
for SDZ027-029-041-075-076.
Winter Storm Warning from 2 PM MST /3 PM CST/ this afternoon to
11 AM MST /noon CST/ Friday for SDZ044-047.
Winter Weather Advisory from 6 PM this evening to noon CST
Friday for SDZ049.
Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
Friday for SDZ077.
WY...Winter Weather Advisory from noon today to 5 AM MST Friday for
WYZ054-056-059.
Winter Storm Warning from 8 AM this morning to 5 AM MST Friday
for WYZ055-058.
&&
DISCUSSION/KEY MESSAGES...13
AVIATION...PojorlieHazardous Weather Outlook National Weather Service Rapid City SD 356 AM MST Thu Mar 6 2025 SDZ024-026>030-041-042-044-047-049-072-074>077-WYZ054>056-058-059- 071100- Northern Black Hills-Rapid City-Southern Foothills- Central Black Hills-Southern Black Hills-Custer Co Plains- Western Fall River-Northern Oglala Lakota-Bennett-Todd-Tripp- Sturgis/Piedmont Foothills-Hermosa Foothills-Eastern Fall River- Southern Oglala Lakota-Southern Jackson-Northern Campbell- Southern Campbell-Western Crook-Weston County Plains-Newcastle- 356 AM MST Thu Mar 6 2025 /456 AM CST Thu Mar 6 2025/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight A spring storm system will bring accumulating snowfall to the area today and tonight. See the latest Winter Storm Warning and Winter Weather Advisory (WSWUNR) for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Snow will gradually diminish Friday morning. Above average temperatures will return Sunday and Monday. Combined with breezy winds, elevated fire weather conditions will be possible in some areas. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-002-012>014-025-031-032-043-046-073-078-WYZ057-060-071100- Harding-Northern Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Foothills-Pennington Co Plains-Haakon-Northern Jackson- Mellette-Southern Meade Co Plains-Southern Perkins- Wyoming Black Hills-Northeastern Crook- 356 AM MST Thu Mar 6 2025 /456 AM CST Thu Mar 6 2025/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Light snow will be possible along Interstate 90 today, but the heavier amounts will remain to the south. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Above average temperatures will return Sunday and Monday. Combined with breezy winds, elevated fire weather conditions will be possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
The national radar mosaic for the moment the first event began.
3 winter weather, 2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, March 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1235918, 1235920, 1235921, 1235917, 1235919.